Winter Storm, Wind River Mountains East
- When
- March 5, 1:00 AM MST to 1:00 PM MST
- Where
- Wind River Mountains East forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
A large slow-moving area of low pressure wrapped moist, easterly flow into central portions of Wyoming on Friday, March 5. The flow became more northerly by Friday evening as the low tracked east.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A large slow-moving area of low pressure wrapped moist, easterly flow into central portions of Wyoming on Friday, March 5. The flow became more northerly by Friday evening as the low tracked east. The snow mainly fell in a quick burst in Fremont County Friday morning before increasing late in the day and evening around Casper in Natrona County. A nearly stationary west-east band of snow located just northwest of Riverton was responsible for snow accumulation of six to eight inches in about four hours. The easterly flow favored central portions of the Wind River Range, where snowfall up to around 16 inches was estimated. Casper Mountain accumulated 12 to 18 inches of snow Friday afternoon through early morning Saturday in favorable upslope flow from the north. An isolated pocket of seven to nine inches of heavy snow fell in southwest Casper, from Paradise Valley to Bessemer Bend. Elsewhere around Casper and Natrona County, snowfall of two to six inches was common.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 4, 3:46 PM MST, 9 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 346 PM MST THU MAR 4 2010 .SHORT TERM...TONIGHT THROUGH SUNDAY A WELL DEFINED CIRCULATION OVER NEVADA WILL BE RACING TOWARD THE WYOMING COLORADAO BORDER BEFORE ARCHING TOWARD THE EAST NORTHEAST ACROSS SOUTHEAST WYOMING FRIDAY WITH THE ECMWF/NAM A LITTLE SLOWER AND FARTHER SOUTH THAN THE FASTER GFS. THE MID LEVEL CIRCULATION IS PROGGED TO TRACK EAST RIGHT ACROSS CENTRAL WYOMING WITH STRONG Q VECTOR FORCING TO GO ALONG WITH IT ACROSS THE SOUTHERN TWO THIRDS OF WYOMING TONIGHT AND FRIDAY. THEN A BRIEF PERIOD OF RELATIVELY WEAK WRAP AROUND ISENTROPIC LIFT WILL ENHANCE PRECIPITATION THROUGH FRIDAY BEHIND THE AREA OF BEST LIFT. NAM/WRF QPF IS SPITTING OUT ONE TO TWO INCHES OF PRECIP IN CENTRAL AREAS OF THE CWA ALL GENERATED BY THE DYNAMICS WITHOUT A GOOD SUBTROPICAL CONNECTION. NEVERTHELESS...THIS IS A FAST HARD HITTER SO WILL GO COMPARITIVELY CONSERVATIVE WITH QPF AND SNOW AMOUNTS. THIS HAS LED TO ISSUANCE OF SNOW ADVISORIES STARTING WITH THE SALTS...STAR VALLEY AND SOUTHERN LINCOLN COUNTY FOR TONIGHT. SWEETWATER COUNTY SHOULD SEE ADVISORY AMOUNTS OF SNOWFALL FROM 03Z THIS EVENING THROUGH 15Z FRIDAY WITH THE WIND RIVER BASIN...LND FTHLS...EAST SLOPE OF THE WIND RIVER MTNS...THE OWL CREEK MTNS AND THE GREEN MTNS BUT ALTHOUGH THESE AREAS WILL NOT SEE SIGNIFICANT AMTNS OF SNOW UNTIL 06Z WILL ONLY CARRY THROUGH 15Z AS WE EXPECT MELTING AFTER 15Z WITH THE HIGHER SUN ANGLE AND TEMPS ABOVE FREEZING. THE BIG HORN MTNS SHOULD FAIR THE BEST WITH 8 TO 10 INCHES EXPECTED THERE FRIDAY AND FRIDAY EVENING WITH AFOREMENTIONED DYNAMICS AND WRAP AROUND SNOW BANDS EXPECTED LATER FRIDAY. EXPECT THAT RAIN WILL MIX WITH PRECIP IN NATRONA AND JOHNSON COUNTIES FRIDAY BEFORE TURNING TO ALL SNOW DURING FRIDAY AFTERNOON AS COOOLING TAKES PLACE FROM THE EVEAPORARTIVE COOLING FROM THE SIGNIFICANT DYNAMICS. SATURDAY WILL SEE A BREAK IN THE WEATHER BEFORE ANOTHER STORM SYSTEM PROGGED TO TRACK EAST ACROSS NM/AZ WILL GIVE OUR SOUTHERN ZONES CHC POPS. .LONG TERM...SUNDAY NIGHT THROUGH FRIDAY SYSTEM OVER THE GULF OF ALASKA IS FORECAST TO SPLIT WITH THE MAJORITY OF THE ENERGY DIVING SSE INTO CALIFORNIA FRIDAY INTO SATURDAY BOTTOMING OUT OVER SRN CA AND ARIZONA. THE SYSTEM IS THEN EXPECTED TO TRACK FURTHER SOUTH THEN OUR UPCOMING SYSTEM...MORE LIKE SRN CO. GFS IS ALSO AT LEAST 12 HOURS SLOWER. IT LOOKS LIKE SRN WYO WILL BE RIGHT ON THE EDGE OF THIS SYSTEM WITH CHANCE POPS WARRANTED BY SUNDAY AFTERNOON AND NIGHT. FORECAST GETS MUCH MORE CHALLENGING AFTER THIS SYSTEM GOES BY WITH HUGE DIFFERENCES IN RAPIDLY CHANGING PATTERN. THE GFS KEEPS A SW FLOW OVER THE AREA MONDAY NIGHT THROUGH TUESDAY NIGHT WITH WEAK WAVES IN THE FLOW FOR SOME SNOW IN THE WRN MTNS MAINLY. THE ECMWF DEVELOPS A SIGNIFICANT UPPER LOW OVER IDAHO ON TUESDAY WITH IMPRESSIVE OVERRUNNING EVENT DEVELOPING EAST OF THE DIVIDE TUESDAY AFTERNOON AND CONTINUING THROUGH WEDNESDAY NIGHT. THE MAIN DIFFERENCE IS THAT THE ECMWF SPLITS THIS NEXT TROUGH WHILE THE GFS DOES NOT AND JUST TRACKS IT ACROSS NRN MT AND SRN CANADA. WITH MOST TROUGHS SPLITTING THIS WINTER IN OUR EL NINO PATTERN...I WOULDN'T BE SURPRISED TO SEE THE GFS SIDE CLOSER TO THE ECMWF BY TONIGHT. WILL HAVE TO KEEP FORECAST IN COLLABORATION FOR NOW AND SEE HOW THE NEW MODEL RUNS LOOK TONIGHT. THE GFS THEN SHOWS A STRONGER TROUGH APPROACHING THE NW ON WEDNESDAY...SPREADING INTO THE NRN GREAT BASIN ON THURSDAY FOR AN INCREASING CHANCE OF SNOW ACROSS FIRST THE WEST AND THEN SPREADING EAST. THE ECMWF STILL HAS US IN A SOMEWHAT CYCLONIC NNW FLOW BEHIND THE TUESDAY...WEDNESDAY SYSTEM. HAS INDICATED CHANCE POPS ACROSS THE WEST AND SOUTH FOR NOW WITH AT LEAST 20 ELSEWHERE. && .AVIATION... AN UPPER LEVEL TROUGH APPROACHES THE REGION TONIGHT WITH INCREASING CLOUDS AND STRONG DYNAMICS. RESULT WILL BE PRECIPITATION MOVING FROM SOUTHWEST TO NORTHEAST INTO EARLY FRIDAY. ALTHOUGH TEMPERATURES WILL BE FAIRLY WARM...PRECIPITATION TYPE WILL BE SNOW ACROSS THE LOWER ELEVATIONS OF WEST CENTRAL WYOMING. THIS SNOW SHOULD RESULT IN LOW VSBYS FROM KRKS TO KRIW. LOWERING CIGS AND VSBYS WILL THEN SPREAD EAST TO KCPR TO KBYG FRIDAY MORNING INTO EARLY AFTN. SNOWFALL COULD BE MODERATE TO HEAVY AT TIMES ACROSS CENTRAL WYOMING WITH NORTHERN WYOMING RECEIVING LESSER AMOUNTS. REGARDLESS...MVFR TO OCNL IFR CONDITIONS CAN BE EXPECTED LATER TONIGHT...AFT 06Z...AND DURING MOST OF THE DAY FRIDAY. EXCEPTIONS WILL BE THE FAR WESTERN AND NORTHERN PARTS OF CWA. IN FACT...CLRNG SKY WILL OCCUR ON FRIDAY WEST OF THE CONTINENTAL DIVIDE. REMAINDER OF FORECAST AREA TO BECOME VFR BY FRIDAY NIGHT AS WEAK HIGH PRESSURE BUILDS IN. && .FIRE WEATHER... SIGNIFICANT SNOW AND LOW ELEVATIONS RAIN IS EXPECTED TONIGHT AND FRIDAY...ESPECIALLY OVER THE SOUTHERN TWO THIRDS OF WYOMING AS WELL AS THE BIG HORN MOUNTAINS AND JOHNSON COUNTY. DRY WEATHER IS EXPECTED SATURDAY. A CHANCE OF PRECIPITATION IS EXPECTED FOR SOUTHERN WYOMING SUNDAY. && .RIW WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM 8 PM THIS EVENING TO 8 AM MST FRIDAY WYZ028>030. WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 8 AM MST FRIDAY WYZ007-015-017>019. WINTER WEATHER ADVISORY UNTIL 5 AM MST FRIDAY WYZ023-024-027. WINTER WEATHER ADVISORY FROM 5 AM TO 11 PM MST FRIDAY WYZ008-009. && SHORT TERM...LIPSON LONG TERM...SKRBAC AVIATION...KPL FIRE WEATHER...LIPSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 202 PM MST THU MAR 4 2010 WYZ001>020-022>030-051200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 202 PM MST THU MAR 4 2010 ...WINTER WEATHER ADVISORY HAS BEEN POSTED FOR MUCH OF WEST CENTRAL WYOMING TONIGHT AND FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TONIGHT AND EARLY FRIDAY A STORM SYSTEM WILL MOVE INTO WYOMING TONIGHT AND SPREAD ACROSS MOST OF THE STATE ON FRIDAY. THIS SYSTEM WILL MOVE QUICKLY BUT ALSO HAS ENOUGH ENERGY TO PRODUCE MODERATE TO HEAVY SNOW BEGINNING TONIGHT. THE HARDEST HIT AREAS WILL LIKELY BE EASTERN SWEETWATER... FREMONT AND NATRONA COUNTIES. HOT SPRINGS COUNTY...INCLUDING THE OWL CREEK MOUNTAINS...SHOULD ALSO SEE A PERIOD OF MODERATE TO HEAVY SNOW LATE TONIGHT. IN TOTAL...SIX TO TEN INCHES OF SNOW ARE POSSIBLE IN THE HIGHER ELEVATIONS OF SOUTHWEST AND CENTRAL WYOMING WITH TWO TO FIVE INCHES OF SNOWFALL FROM LANDER TO THERMOPOLIS...AND JUST WEST OF CASPER. SURROUNDING AREAS ARE ALSO LIKELY TO RECEIVE LIGHT ACCUMULATIONS OF SNOWFALL. STAY TUNED TO THE RAPIDLY CHANGING WEATHER CONDITIONS TONIGHT AND EARLY FRIDAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE SNOW WILL CONTINUE THROUGH FRIDAY...TAPERING OFF BY EVENING ACROSS JOHNSON AND NATRONA COUNTIES. ROADS ARE LIKELY TO BE ADVERSELY IMPACTED BOTH OVER THE MOUNTAINS AND EAST OF THE DIVIDE WITH SNOWPACKED AND VERY SLICK ROADS. THESE CONDITIONS COULD CONTINUE INTO FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT SIGNIFICANT OR HEAVY SNOWFALL TONIGHT AND EARLY FRIDAY. THANK YOU. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, March 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 210506, 210507, 210508.